Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 149, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 11, 2023, 8:10 PM EDT for Lake County, Seminole County, Volusia County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2023, 8:10 PM EDT (00:10 UTC)
- Expired
- Sep 11, 2023, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lake County, FL, Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1561 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
194 WUUS52 KMLB 120010 SVRMLB FLC069-117-127-120045- /O.NEW.KMLB.SV.W.0149.230912T0010Z-230912T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 810 PM EDT Mon Sep 11 2023 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Northwestern Seminole County in east central Florida... East central Lake County in east central Florida... South central Volusia County in east central Florida... * Until 845 PM EDT. * At 809 PM EDT, a severe thunderstorm was located over DeBary, moving southeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Deltona, Sanford, Lake Mary, Orange City, and DeBary. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2897 8131 2879 8119 2872 8140 2890 8145 TIME...MOT...LOC 0009Z 335DEG 11KT 2887 8135 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Kelly
1 follow-up statement
034
WWUS52 KMLB 120043
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
843 PM EDT Mon Sep 11 2023
FLC069-117-127-120052-
/O.EXP.KMLB.SV.W.0149.000000T0000Z-230912T0045Z/
Seminole FL-Lake FL-Volusia FL-
843 PM EDT Mon Sep 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE AND SOUTH CENTRAL VOLUSIA COUNTIES WILL EXPIRE AT 845 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2897 8131 2879 8119 2872 8140 2890 8145
TIME...MOT...LOC 0042Z 335DEG 11KT 2878 8130
$$
KellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 4:09 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 11, 4:09 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Melbourne FL 409 PM EDT Mon Sep 11 2023 ...New MARINE, AVIATION... .DISCUSSION... ...High Risk of Dangerous Rip Currents Today... ...Marginal Risk for Severe Storms this Afternoon and Evening... Current-Tonight... Local WSR-88D imagery shows a few showers and storms along the east coast sea breeze as it pushes inland this afternoon, especially areas north of Sanford, and around Lake Okeechobee. This activity is moving very slowly, almost stationary, with convection dissipating shortly after the sea breeze pushes out ahead of it. A mid/upper level ridge remains in place, extending from the eastern GOMEX, across the Florida peninsula, to the Bahamas. At the same time, shortwave energy over the western/central GOMEX is slowly moving eastward through tonight. Locally, expect easterly flow to prevail at the surface, with speeds increasing to 10-12 mph behind the sea breeze. The east coast sea breeze has formed and is pushing inland this afternoon, sparking some convection along the boundary. Additional showers and storms are expected to form later this afternoon and into this evening. The highest potential for storms (PoP 40-50 percent) will be across the western interior as well as along the I-4 corridor, stopping just west of Daytona. The west and east coast sea breeze collision is expected to occur along the Lake/Polk county boarder later this afternoon. Otherwise, rain chances will be 20-30 percent. SPC has placed most of east central FLorida into a Marginal Risk for severe storms this afternoon. The 15Z XMR sounding continues to support this, with plenty of instability (MUCAPE over 3600 J/kg), sufficient shear (SFC-6km around 24 kt), cooler temperatures aloft (500mb temperatures around -7C), slight moistening in the mid levels, and PW values between 1.7-1.8". The stronger storms today will be capable of producing wind gusts of 40-45 mph, with isolated 50-60 mph possible, occasional to frequent lightning, torrential rainfall, and small hail. Any lingering storms today will dissipate before midnight, with mostly dry conditions overnight. A High Risk of dangerous rip currents remains along the central Florida Atlantic beaches this afternoon, and will remain through this week, as the outer swells from Hurricane Lee reach the local area. Entering the ocean is not recommended! Temperatures remain warm this afternoon, with plenty of sunshine. Temperatures as of 3 PM were in the upper 80s along the coast, and upper 80s to low 90s across the interior. Afternoon highs are forecast to be in the upper 80s to low 90s across the coast, and low to mid 90s across the interior. Peak heat indices this afternoon will range from 100-105F. Overnight lows will be in the low to mid 70s under partly cloudy skies. Tuesday-Friday... (Modified Previous Discussion) H50 high center over SOFL/Straits Tue morning erodes by Wed morning, replaced by westerly flow south of short wave troughs moving across the northern tier of the CONUS through late week. Hurricane Lee well east of FL will creep slowly WNW-NW through Wed before turning north a little east of 70W Thu, then picking up forward speed as it continues northward offshore the mid Atlantic/NE CONUS through Fri night. Of primary concern will be the dangerous conditions along the ECFL coast through the end of the work week. Expect large breaking waves building as high as 6 to 9 feet, along with a high risk of numerous strong rip currents. The rough surf and large breaking waves are expected to produce beach/dune erosion for several high tide cycles from Thu night into at least Sat morning. As such, a High Surf Advisory is looking increasingly likely during that time frame. Residents and visitors will want to stay out of the ocean during these dangerous conditions! Beachside residents should strongly consider taking action to protect vulnerable property from beach erosion, particularly in coastal Volusia County, which is still recovering from Hurricanes Ian and Nicole of 2022. Locally, the weak high pressure ridge extending from the SE US seaboard into central FL Tue-Wed collapses Wed night between peripheral NE flow around Lee to the east, and a weak frontal boundary sagging across the SE CONUS and the adjacent Atlantic. Freshening NE winds between departing Lee and a high pressure ridge building over the eastern CONUS will push the front S-SW into FL late Thu. The boundary will slowly sag across central FL Fri and into SOFL through Fri night. Sufficient moisture (PWATs 1.8"-1.9") will support scattered (40-50 PoP) diurnal convection Tue. PWAT values drop by a few tenths Wed, with PoPs dropping back to 20-30pct. As the front approaches and then sags into ECFL, even deeper moisture will spread across the region, leading to increasing PoPs both Thu (50 north-30 south) and Fri (50 far north/60-70 central-south). Given the freshening NE flow on Fri, coverage of TS should be lower compared to showers, with winds possibly becoming breezy along the Volusia/Brevard coasts Thu night-Fri. The threat for coastal showers will continue both Thu and Fri nights. Not much change to temps Tue-Thu...88-90F along the coast/L90s across the interior. Freshening NE winds coupled with increase in clouds/precip will hold down temps in the U80s, M80s along the coast from Cape Canaveral northward. Min Tue-Thu nights in the L-M70s areawide, with a bigger spread in mins Fri night... ranging from L70s west of I-95 to the U70s along the coast as onshore winds/warm shelf water hold temps up. Weekend... (Previous Discussion) Post-frontal high pressure over the eastern CONUS builds into the Atlantic, causing NE winds Sat to veer easterly Sun. With the frontal moisture band sagging across the southern half of the peninsula, drier air will filter into our northern counties, resulting in a N-S spread in PoPs both days. Tweaked NBM numbers toward this end, ranging from 20 north Lake/Volusia to 60 for Martin Sat, and from 30 NW of I-4 to 50 for the southern 3 cos Sun. Weekend max temps similar to Fri, mainly U80s except M80s for coastal Volusia. Mins Sat night ranging from 68-71F west of I-95 to M-U70s along the immediate coast, with more uniform L70s Sun night. && .MARINE... Issued at 401 PM EDT Mon Sep 11 2023 Current-Tonight... Current buoy 41009 observations show seas are 2ft with ENE winds around 4 KT. Seas will be 2-3ft in the nearshore waters, and building to 3-5ft in the offshore waters. ENE winds this afternoon will be 5-10 KT before becoming light and variable overnight. Isolated to scattered showers and storms will be possible later this afternoon and early evening, mainly in the offshore waters, as well as across the nearshore Volusia waters. Tuesday-Friday...(Modified Previous Discussion) Deteriorating boating conditions through the week due to building swells from Lee, coupled with freshening NE winds Fri. SCA will likely be needed beyond 20nm north of Sebastian Inlet by Wed as 4-6ft seas Tue night build up to 7-9ft by sunset Wed. Hazardous/SCA conditions spread south/shoreward Wed night onward with the current forecast showing peak seas 10-11ft well offshore Thu night/Fri morning. These values could get higher, depending on how large the swell train from Lee actually becomes. NE winds may approach 20kt from the Cape northward Fri, should speeds wind up closer to the GFS. && .AVIATION... (18Z TAFS) Issued at 401 PM EDT Mon Sep 11 2023 The east coast sea breeze has developed and has moved inland of the coastal terminals. Isolated VCTS across the interior terminals beginning around 20Z, and have added MVFR VIS/CIG TEMPOs (21Z/24Z) with this package. A storm or two could become strong to marginally severe with the ability to produce a quick downburst. Any developing activity will push back towards the coast during the late afternoon and evening with VCTS at DAB/TIX after 22Z. Convection will gradually diminish after sunset, generally clearing by 02Z. E winds around 7-10 kts prevailing though the afternoon. Light and variable winds overnight. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 88 74 88 / 20 40 20 50 MCO 75 92 75 92 / 40 60 10 50 MLB 77 90 77 89 / 20 40 20 40 VRB 76 90 75 90 / 10 40 10 40 LEE 75 92 74 91 / 40 60 10 50 SFB 75 92 74 91 / 30 50 10 50 ORL 76 92 76 92 / 40 50 10 50 FPR 76 90 76 90 / 10 40 10 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && FORECAST...Watson RADAR/IMPACT WX....Schaper AVIATION...Law
Hazardous weather outlook, Sep 11, 11:39 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1139 AM EDT Mon Sep 11 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-120300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1139 AM EDT Mon Sep 11 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms are forecast to develop after 3 PM through mid to late evening, primarily over interior portions of East Central Florida, including the Greater Orlando metro area. Stronger storms will be capable of producing wind gusts of 50 to 60 mph in isolated instances, occasional to frequent lightning strikes, and torrential rain fall of 1 to 3 inches, which could cause minor flooding in urban and poor drainage areas. Any lingering storms should diminish before midnight. .EXCESSIVE HEAT IMPACT... Afternoon heat index readings will peak at 100 to 105 across much of East Central Florida today. Seek time in the shade and take frequent water breaks while outdoors. If you are susceptible to high heat and humidity, stay indoors during the hottest part of the day. .RIP CURRENT IMPACT... There is a High Risk of numerous life-threatening rip currents today at all Atlantic beaches in Central Florida. Entering the ocean is strongly discouraged. Remember to heed all warnings from the beach patrol. .MARINE THUNDERSTORM GUST IMPACT... Over our inland lakes and coastal waterways, lightning storms this afternoon and evening will have the potential to produce wind gusts in excess of 35 knots, as well as frequent cloud-to- water lightning strikes. Mariners will need to watch the sky for rapidly developing and approaching showers and lightning storms. Gusty outflows from storms can arrive well ahead of the rain. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Beach and surf conditions are forecast to become dangerous through this week. A High Risk of rip currents will persist at our Atlantic beaches, and increasing swells from distant Hurricane Lee will result in larger breaking waves of 5 to 7 feet by Wednesday evening through at least Friday or Saturday. At times of high tide, some beach erosion could begin to occur. Small craft operation will become hazardous in the open Atlantic waters and near inlets as seas build by the middle of this week. Scattered storms remain possible each afternoon and early evening. Frequent lightning, brief torrential rain, and gusty winds are the primary threats from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Heil/Watson
In the hours before
Special weather statement, Sep 11, 4:52 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT Mon Sep 11 2023
FLZ264-112115-
Inland Martin FL-
452 PM EDT Mon Sep 11 2023
...A strong thunderstorm will impact portions of northwestern Martin
County through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm
northeast of J And S Fish Camp, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mainly rural portions of northwest Martin county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2705 8064 2707 8065 2721 8068 2721 8059
2720 8044 2704 8048
TIME...MOT...LOC 2051Z 335DEG 5KT 2714 8056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Sep 11, 7:01 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
701 PM EDT Mon Sep 11 2023
FLZ041-044-112345-
Northern Lake County FL-Inland Volusia FL-
701 PM EDT Mon Sep 11 2023
...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 745 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving east at 10 mph. Additional strong storms will
develop northward to Lake George.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierson, DeLeon Springs, Barberville, Paisley, and Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2926 8142 2926 8136 2897 8133 2892 8145
2896 8159 2914 8164 2928 8164 2930 8165
2930 8166 2932 8168 2938 8145 2940 8143
2940 8142
TIME...MOT...LOC 2300Z 251DEG 7KT 2902 8146
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Sep 11, 7:47 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
747 PM EDT Mon Sep 11 2023
FLZ041-044>046-120015-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
747 PM EDT Mon Sep 11 2023
...Strong thunderstorms will impact portions of western Seminole,
east central Lake, northwestern Orange and central Volusia Counties
through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassia, moving east at 10 mph. Additional strong storms are
developing southward to Altamonte Springs and Apopka.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Deltona, Sanford, Apopka, and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2894 8150 2892 8119 2857 8133 2859 8165
2859 8166 2862 8166
TIME...MOT...LOC 2345Z 283DEG 10KT 2889 8141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:11 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| Sep 11, 8:16 PM EDT | Special Weather Statement | MLB | Orange | 44 min |
| Sep 11, 8:22 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 38 min |
| Sep 11, 8:40 PM EDT | Areal Flood Advisory | MLB | Lake, Seminole, Volusia | 2 hr |
| Sep 11, 8:45 PM EDT | Special Weather Statement | MLB | Seminole | 30 min |
| Sep 11, 8:59 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 46 min |
| Sep 11, 9:07 PM EDT | Special Weather Statement | MLB | Orange | 38 min |
| Sep 11, 9:18 PM EDT | Areal Flood Advisory | MLB | Seminole | 87 min |
| Sep 11, 9:35 PM EDT | Special Weather Statement | MLB | Orange | 40 min |
| Sep 11, 9:44 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 14 min |
| Sep 11, 10:14 PM EDT | Special Weather Statement | MLB | Osceola | 46 min |
| Sep 11, 10:58 PM EDT | Special Weather Statement | MLB | Osceola | 47 min |
| Sep 11, 11:42 PM EDT | Special Weather Statement | MLB | Okeechobee | 48 min |
| Sep 12, 2:23 PM EDT | Special Weather Statement | MLB | Seminole | 22 min |
| Sep 12, 2:52 PM EDT | Small Craft Advisory | MLB | 5 days | |
| Sep 12, 3:54 PM EDT | Special Weather Statement | MLB | Martin | 36 min |
| Sep 12, 4:40 PM EDT | Special Weather Statement | MLB | Volusia | 35 min |
| Sep 12, 5:30 PM EDT | Special Weather Statement | MLB | Osceola | 30 min |
| Sep 12, 6:41 PM EDT | Special Weather Statement | MLB | Orange | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.